Alabama, 2003

Damaging Wind in Alabama, June 11, 2003

June 11, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 11, 2:30 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 11, 2:30 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
330 PM CDT WED JUN 11 2003

DEALING WITH THE CURRENT AND UPCOMING WET WEATHER PATTERN IS THE
FORECAST CONCERN IN THIS PACKAGE.  THIS DISCUSSION IS RATHER SHORT
DUE TO THE BUSY ONGOING WEATHER.

AT 3 PM...NUMEROUS SHOWERS AND THUNDERSTORMS WERE ALIGNED NORTH TO
SOUTH ACROSS ALABAMA...MOVING EAST.  SOME OF THESE SHOWERS AND STORMS
HAVE PRODUCED DAMAGING WINDS AND HEAVY RAINFALL.  A SEVERE
THUNDERSTORM WATCH WAS IN EFFECT UNTIL 4 PM FOR MUCH OF THE AREA.
THE ATMOSPHERE WAS VERY UNSTABLE.

TONIGHT...WILL GO NUMEROUS WORDING FOR SHOWERS AND THUNDERSTORMS
THIS EVENING ALONG EAST OF INTERSTATE 65...AND CHANCE WEST AS THE AIR
HAS STABILIZED SOME WHERE THE SHOWERS AND STORMS HAVE ALREADY PAST.
WILL MENTION DAMAGING WINDS AND HEAVY RAINFALL POSSIBLE THIS EVENING
IN EASTERN AREAS.  OVERNIGHT...SOME SHOWERS AND STORMS MAY LINGER
AROUND AS SKIES WILL BE MOSTLY CLOUDY.

BEYOND TONIGHT...WILL KEEP SHOWERS AND THUNDERSTORMS IN FORECAST AS
UNSETTLED PATTERN WILL CONTINUE.  THE COVERAGE WILL BE HIGHEST IN
THE AFTERNOON AND EVENING WITH THE HEATING OF THE DAY...AND POPS WILL
GENERALLY BE ALIGNED HIGHEST NORTH AND LOWEST SOUTH WHERE THE LIFT
WILL BE BEST.  WILL HAVE TO MONITOR FOR WET MICROBURSTS AND HEAVY
RAINFALL FOR THE NEXT SEVERAL DAYS.

EXPECT NORMAL TEMPS THROUGHOUT THE FORECAST PERIOD WITH HIGHS
85 TO 90 AND LOWS AROUND 70.

BHM 072/086 072/087 071 56554
MGM 072/088 071/089 071 55554

.BHM...NONE.

MBS/91
Hazardous weather outlook, Jun 11, 12:30 PM CST, 4 hours 47 minutes before
ALZ011>015-017>050-112000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

VERY WARM...MOIST...AND UNSTABLE AIR...WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT.
AN APPROACHING UPPER LEVEL DISTURBANCE WILL PROVIDE ADDITIONAL
ENERGY THAT COULD RESULT IN SEVERE THUNDERSTORM DEVELOPMENT.
THE MAIN THREAT OF ANY SEVERE THUNDERSTORMS THAT DUE DEVELOP WILL
BE STRONG GUSTY WINDS...LARGE HAIL...DANGEROUS LIGHTNING...AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

WARM MOIST AIR...AND SOUTHWESTERLY FLOW WILL PERSIST OVER THE AREA...
FOR CONTINUED CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY TODAY AND TONIGHT. STAY TUNED TO THIS DEVELOPING
WEATHER SITUATION.

In the hours before

Local storm report, Jun 11, 2:48 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0336 PM    ONEONTA                   AL   WIND DAMAGE
06/11/03   BLOUNT                         A FEW TREES DOWN ACROSS
                                          THE COUNTY. REPORTED BY
                                          LOCAL EMA OFFICIALS.
Local storm report, Jun 11, 2:54 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0322 PM    PELL CITY                 AL   WIND DAMAGE
06/11/03   ST. CLAIR                      PUBLIC REPORT OF 63 MPH
                                          WIND GUST NORTHEAST SIDE
                                          OF PELL CITY
Local storm report, Jun 11, 2:58 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0322 PM    MOODY                     AL   WIND DAMAGE
06/11/03   ST. CLAIR                      TREES DOWN FORM MOODY TO
                                          BRANCHVILLE. REPORTED BY
                                          LOCAL EMA OFFICIALS.
Special weather statement, Jun 11, 3:04 PM CST, 2 hours 13 minutes before
ALZ047-112200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 PM CDT WED JUN 11 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LEE COUNTY UNTIL 500 PM CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTH OF AUBURN...MOVING NORTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR AUBURN...OPELIKA AND
SALEM THROUGH 500 PM CDT.  IN ADDITION TO THE LIGHTNING...GUSTY
WINDS TO NEAR 40 MPH ARE ALSO POSSIBLE.

LAT...LON 3254 8555 3242 8541 3262 8510 3273 8514
          3273 8543
Local storm report, Jun 11, 3:07 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    ALTOONA                   AL   WIND DAMAGE
06/11/03   ETOWAH                         TREE DOWN ACROSS HIGHWAY
                                          132 NEAR ALTOONA.
                                          REPORTED BY LOCAL EMA
                                          OFFICALS.
Local storm report, Jun 11, 3:42 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    ASHVILLE                  AL   WIND DAMAGE
06/11/03   ST. CLAIR                      A FEW TREES DOWN IN THE
                                          CHANDLER MOUNTAIN AREA
                                          NEAR STEELE. REPORTED BY
                                          LOCAL LAW ENFORCEMENT.

The radar

The Birmingham radar (KBMX), 95 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
June 11, 5:17 PM CST to 5:37 PM CST
Where
Lamar County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
33.817, -86.100

A few trees were blown down across the northern half of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369641.